What Does An Overdose Look Like
A fentanyl overdose can have a range of symptoms, and the severity of the symptoms can depend on the amount of the drug taken, the person’s tolerance to the drug, and other factors such as their overall health. Some common signs of a fentanyl overdose include:
- Respiratory depression: One of the most dangerous effects of a fentanyl overdose is respiratory depression, which can lead to shallow breathing, slow breathing, or stopped breathing.
- Extreme drowsiness or unconsciousness: A person who has taken a large amount of fentanyl may become extremely drowsy or lose consciousness.
- Pale or blue skin: A fentanyl overdose can reduce the amount of oxygen in the bloodstream, which can cause the skin to appear pale or blue, particularly around the lips and fingernails.
- Pinpoint pupils: The pupils may become very small, a condition known as pinpoint pupils.
- Cold, clammy skin: The skin may feel cold and clammy to the touch, which can be a sign of decreased circulation.
- Slow or irregular pulse: The heartbeat may become slow or irregular, which can be a sign of cardiac problems.
- Nausea and vomiting: A person who has taken a large amount of fentanyl may experience nausea and vomiting.
- Seizures: Seizures can occur in severe cases of fentanyl overdose.
If you witness a friend who is using drugs and your friend overdoses, it is important to take immediate action to save their life.
What Should I Do
- Call for emergency medical assistance: Call 911 or your local emergency medical services immediately. An overdose can quickly become life-threatening, and it is essential to get medical treatment as soon as possible to avoid serious harm or death. Be prepared to provide the operator with the location of the overdose, the symptoms the person is experiencing, and any information about the drugs they have taken.
- Administer naloxone: If you have naloxone (also known as Narcan), a medication that can reverse an opioid overdose, administer it as directed. Naloxone is available over the counter in some jurisdictions and can be easily administered through a nasal spray or injection.
- Stay with the person: Stay with the person until emergency medical services arrive. Provide comfort and support, and try to keep them awake and alert. You are protected by the Good Samaritan laws and will not be prosecuted for helping someone. If you leave and your friend dies, you are at risk for prosecution.
- Provide information: Provide emergency medical services with any information you have about the drugs the person has taken, including the type of drug, the amount taken, and the time it was taken. This information can help emergency medical services provide the best possible treatment.
- Cooperate with emergency medical services: When emergency medical services arrive, cooperate with them to ensure the person receives the best possible care.
Will Good Samaritan Laws Protect Me
It is important to remember that Good Samaritan laws are in place to encourage individuals to assist in a medical emergency, including a drug overdose. In many jurisdictions, these laws provide immunity from prosecution for minor drug offenses, such as possession of a controlled substance, when someone calls for emergency services in response to a drug overdose.
“If you witness a fentanyl overdose, it is important to take action, provide assistance, and call for emergency medical assistance to save the life of the person in need, rather than running away from the scene.”
In some cases, if an individual runs away from the scene of an overdose and does not take any steps to provide assistance or call for help, they could face charges for the person’s death, such as manslaughter or criminal negligence.
Therefore, it is crucial to understand the specific provisions of Good Samaritan laws in your jurisdiction and to take appropriate steps to provide assistance in a medical emergency, such as a drug overdose. Running away from the scene of an overdose can increase the risk of the person dying, and it can also put you at risk of criminal prosecution. The goal of these laws is to encourage individuals to take action and provide assistance in a life-threatening situation, so it is important to not be afraid and to take appropriate steps to save the life of the person in need.
If you witness a fentanyl overdose, it is important to take action and provide assistance, or call for emergency medical assistance, to save the life of the person in need, rather than running away from the scene. Call for emergency medical assistance, administer naloxone if available, stay with the person, provide information, and cooperate with emergency medical services to ensure the best possible outcome. By taking these steps, you can help save the life of a friend and ensure they receive the care they need.